Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Sacramento, CA

March 16, 2003Glenn County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 16, 2003, 1:48 PM PST for Glenn County, Tehama County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2003, 1:48 PM PST (21:48 UTC)
Expired
Mar 16, 2003, 2:30 PM PST
In force
42 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Glenn County, CA, Tehama County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2003-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2003-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS56 KSTO 162148
SVRSTO
CAC021-103-162230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
143 PM PST SUN MAR 16 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH GLENN COUNTY IN CALIFORNIA
  SOUTH CENTRAL TEHAMA COUNTY IN CALIFORNIA

* VALID UNTIL 230 PM PST

* AT 142 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL TEHAMA COUNTY...OR  
  ABOUT 38 MILES WEST OF CHICO...MOVING SOUTHEAST AT 10 MPH INTO     
  GLENN COUNTY. 

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  AREAS FROM NEAR ORLAND AND WEST INCLUDING BLACK BUTTE LAKE.


LAT...LON 3983 12269 3955 12255 3953 12217 4003 12239

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 12:48 PM PST, 1 hour earlier.

Area forecast discussion, Mar 16, 12:48 PM PST, 1 hour before
AREA FORECAST DISCUSSION...COR TYPO
NATIONAL WEATHER SERVICE SACRAMENTO CA
845 AM PST SUN MAR 16 2003

FRONTAL BAND IS CONTINUING TO MOVE INTO WESTERN CALIFORNIA THIS
MORNING. MEASURABLE RAIN ALREADY IN THE SAC AREA. PALE COMPARED TO
THE 4 INCHES THAT FELL IN LA YESTERDAY...NEARLY THEIR TOTAL IN
2001-02. RAIN GAGES SHOW .05 TO .40 INCH AMOUNTS PAST 9 HOURS IN THE
COASTAL RANGE FROM LAKE COUNTY INTO WESTERN SHASTA COUNTY WITH .10 OR
LESS IN PLUMAS AND BUTTE COUNTIES. THE NORTHERN END OF THE FRONT HAS
WEAKENED BUT THE SOUTHERN END FROM MONTEREY BAY TO THE DELTA IS
ENHANCING WITH LIGHT TO MODERATE REFLECTIONS. CURRENT RADAR SHOWS
SCATTERED SHOWERS MOVING ACROSS THE NORTHERN CWA. THIS SOUTHERN AREA
IS UNDERNEATH THE MAX DIVERGENCE ALOFT ASSOCIATED WITH THE 165KT
PACIFIC JET STREAM CORE REACHING EAST OF 130W...ORIENTED FROM WEST
TO EAST AND EXTENDING INTO SOCAL. THIS JET AXIS REMAINS NEARLY
STATIONARY TODAY KEEPING UPPER DIVERGENCE OVER THE FORECAST AREA
INTO THE AFTERNOON. UNLIKE YESTERDAY WHEN NVA MID LEVEL SUBSIDENCE
AND DRYING AS SEEN ON KOAK 00Z/16 SOUNDING SUPPRESSED CONVECTION
FROM WEST TO EAST DURING THE DAY...TODAY WE HAVE CONTINUED WEAK PVA
OVER THE REGION AS A WEAK SHORT WAVE TRAVERSES THROUGH. 12Z KOAK
SOUNDING IS AGAIN UNSTABLE WITH LI ZERO AND PRECIPITABLE WATER .74
INCHES. 12Z ETA BUFKIT SOUNDINGS SHOW THIS PROFILE CONTINUING INTO
THE EARLY EVENING FOR THE CENTRAL VALLEY WITH CAPE VALUES RANGING
FROM UNDER 100 AT RED BLUFF TO ABOUT 250 J/KG AT SAC. ALSO TODAY THE
SURFACE CONVERGENCE IS NOT FORECAST TO BE NEARLY AS DIVERGENT
(SLIGHTLY CONVERGENT UPVALLEY FLOW AND EVEN SOUTH AT FAIRFIELD) AS
WE SAW YESTERDAY IN THE DELTA...IMMEDIATE SAC AREA SOUTH INTO
STOCKTON AS WESTERLY FLOW HAS GONE TO NIL SINCE 24 HOURS AGO
(SFO-RNO NEAR ZERO). BEST SURFACE CONVERGENCE TODAY IS AGAIN IN THE
CENTRAL AND NORTHERN SAC VALLEY WHERE A WEAK LEE SIDE TROF IS
FORECAST BY THE 12Z ETA. SPC PLACES US IN GENERAL THUNDER TODAY.

SO MORNING FOCUS WILL BE THE FRONTAL BANDS SLOW MOVEMENT EASTWARD
AND THEN DESTABILIZATION IN THE AFTERNOON DUE TO SURFACE
HEATING...WEAK COLD AIR ADVECTION AND CONTINUED SYNOPTIC SUPPORT FOR
ADDITIONAL SHOWERS AND SOME THUNDERSTORMS. 12Z GFS CONTINUES TO BE
SLIGHTLY FASTER...STRONGER (SUCH AS H85-7 OMEGA) AND FURTHER NORTH
WITH THE OMEGA FIELD PLACING IT OVER THE SOUTHERN 2/3 OF OUR
FORECAST AREA ALONG THE MAIN FRONTAL BANDS EASTWARD MOVEMENT. BY 00Z
TODAY BOTH MODELS SIMILAR WITH DEEPER MOISTURE ALONG THE EAST SIDE
IN -2 TO -8 H7 OMEGA FIELD WHILE H85 OMEGA AND NEARLY SATURATED
LAYER LINGERS OVER THE EAST SIDE VALLEY INTO THE MOTHERLODE. THE SLOW
MOVEMENT AND CONVECTIVE DEVELOPMENT SHOULD GIVE THE FORECAST AREA
THE EXPECTED RAINFALL AND SNOWFALL ESPECIALLY IN THE SOUTHERN
FORECAST AREA...GENERALLY .05 TO .30 TOTALS. SATELLITE SUPPORTS THIS
IDEA ALONG WITH THE IDEA OF AFTERNOON MOIST CONVECTION. CONVECTIVE
NATURE WILL LEAD TO SPOTTY TOTALS IN THE NORTHERN ZONES. SNOW LEVELS
RUNNING FROM 3500 IN THE NORTH TO NEAR 4500 FT ON I-80 WILL REMAIN
NEAR THESE LEVELS. PRECIPITATION WILL CONTINUE OVER THE EAST SIDE OF THE
VALLEY INTO THE SIERRA NEVADA THIS EVENING AS BOTH GFS AND ETA
LINGER H7 OMEGA IN THIS AREA BEFORE ENDING. MORNING UPDATES TO
INCREASE CHANCE OF RAIN FOR THE SOUTH AND EAST ZONES. ADD SNOW
ACCUMULATIONS BACK TO THE FORECAST WHICH WILL MATCH WELL WITH THE
2-4 INCHES FORECAST BY WFO RENO IN THE SIERRA NEVADA BORDER.
SOUTHERN END OF FRONT AND ADDITIONAL CONVECTION SHOULD SLIDE INTO
THIS AREA THROUGH THE EVENING HOURS IN WEAK SOUTHWEST FLOW.

NEXT WAVE WILL DROP SOUTH OF THE REGION TONIGHT AS THE UPPER JET
SAGS SOUTHWARD PLACING INCREASING SUBSIDENCE AND NORTHERLY FLOW OVER
NORCAL LATE TONIGHT INTO MONDAY. ONLY PRECIP ON MONDAY WILL BE A FEW
IF ANY LIGHT SHOWERS OVER THE SIERRA CREST. NORTHERLY FLOW SURFACE
AND ALOFT UNDER SUBSIDENCE WILL PROVIDE DRY WEATHER INTO TUESDAY.

MODELS CONTINUE TO CHANGE ON THE STRENGTH OF THE TROF FOR MID WEEK
BUT STILL APPEARS THURSDAY IS THE DAY FOR PRECIP.

.STO...NONE

KBBX RADAR IS CURRENTLY DOWN.

TARDY
Hazardous weather outlook, Mar 16, 7:00 AM PST, 6 hours 48 minutes before
CAZ013>019-063-064-066>069-171500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THE AIRMASS WILL BE UNSTABLE AGAIN ACROSS THE SOUTHERN VALLEY AREAS
THIS AFTERNOON WHICH COULD TRIGGER ISOLATED THUNDERSTORMS ACROSS
PORTIONS OF THE SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS.

THE SNOW ADVISORY FOR THE MOUNTAINS OF SHASTA COUNTY HAS BEEN
CANCELLED.  ADDITIONAL SNOWFALL ACCUMULATIONS IN THE AREA ARE NOT
EXPECTED TO BE MORE THAN A COUPLE OF INCHES. REFER TO THE WINTER
WEATHER MESSAGE (WWUS46 KSTO WSWSTO) FOR DETAILS.

.DAYS TWO THROUGH SEVEN

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

RANDY HARTLEY

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:12 PM PSTSevere Thunderstorm WarningSTOSolano43 min
Mar 16, 2:44 PM PSTSevere Thunderstorm WarningSTOColusa, Lake46 min
Mar 16, 3:25 PM PSTTornado WarningSTOColusa45 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.